New Mexico, 2022

Flash Flooding in New Mexico, August 5, 2022

August 5, 2022 · NWS ABQ · 2 events in 1 county or zone

As the high pressure centered moved back to the east of New Mexico on August 5, 2022, the refocused the monsoonal moisture plume over the western half of the area. Plentiful amounts of moisture in the atmosphere still led to scattered thunderstorms across western and central New Mexico through the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As the high pressure centered moved back to the east of New Mexico on August 5, 2022, the refocused the monsoonal moisture plume over the western half of the area. Plentiful amounts of moisture in the atmosphere still led to scattered thunderstorms across western and central New Mexico through the afternoon and evening hours. The Calf Canyon burn scar continued to be the most problamatic area for flash flooding and more reports were received in the Holman and Cleveland areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 11:12 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 5, 11:12 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1212 PM MDT Fri Aug 5 2022

.AVIATION...
18Z TAF CYCLE

Scattered thunderstorms are possible through this evening and also
late Saturday morning. These thunderstorms could potentially drop
microbursts, which is our primary concern. So very strong, gusty,
and erratic wind shifts are possible in the vicinity of any
thunderstorms that do develop. The other concerns with this
activity are heavy rainfall, small hail, and lightning. In
addition, these storms will be moving very slowly with varied
direction of movement. Much of this activity is expected to favor
terminals in central and western New Mexico this afternoon and
evening.

&&

.PREV DISCUSSION...224 AM MDT Fri Aug 5 2022...
.SYNOPSIS...
Daily rounds of hit-and-miss thunderstorms will continue over the
next week with the greatest chances favoring western and central New
Mexico. Locally heavy rainfall and areas of flash flooding will
continue to be a daily concern, especially on the burn scars and in
areas that have recently seen heavy rain. Otherwise, temperatures
will cool a few degrees into the weekend, generally near to slightly
below normal.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
The upper ridge axis will be stretched from southwest to northeast
over New Mexico and into Kansas today through Saturday. Convection
continues at this time from the Santa Fe area northwest to
Farmington and over portions of east central and southeast New
Mexico. Models hint this activity will continue through sunrise or
so before ending. Showers and storms to resume by noon or 1 pm over
the high terrain then move from west to east over northern New
Mexico and more south to north or northeast south of I-40. Despite
the ongoing convection, rainfall rates appear relatively light so
will reconfigure the Flood Watch for burn scar areas starting at
noon today. More stable air makes significant progress into south
central, southeast and east central New Mexico on Saturday, leading
to a reduction in showers and storms there. However, showers and
storms may become more active Saturday over northern and western New
Mexico. Highs today and Saturday will be near normal.

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...
During the latter half of the weekend, our H5 high remains centered
to our east, keeping the primary focus for showers and thunderstorms
along and west of the central mountain chain. Meanwhile, a weak
backdoor cold front moves southward through the High Plains of CO,
entering northeast NM. This boundary will help to increase PoPs for
the northeast quadrant of the state Sunday. With PWATs well over an
inch, these storms will continue to be capable of locally heavy
rainfall and flash flooding, especially on the burn scars.

By Monday, the H5 high then migrates back towards the west, setting
up near the Four Corners area. By Wednesday, it then sets up over CO,
strengthening to about 597 dam as it does so. With the migration of
this high back towards the west, it will help to suppress convection,
especially across northern NM. And while PWATs will trend down
slightly in the presence of the high, the moisture won't be
completely scoured out, and thus daily rounds of hit-and-miss storms
will continue each day. There is a signal that the H5 high moves back
to our east by the end of the week which could reestablish the
traditional monsoon pattern and increase PoPs once again.

15

&&

.FIRE WEATHER...
Showers and storms ongoing over portions of northern and central New
Mexico early this morning should continue to diminish through
sunrise before resuming over the higher terrain by midday. Storm
motion today and tonight will be from west to east over northern New
Mexico while south of I-40 storms will move slowly from south to
north or northeast. An uptick in showers and storms expected for
western and northern New Mexico Saturday while the east central may
see relatively few storms due to more stable air spreading over that
part of the state. The upper high will transition back to the Four
Corners/Great Basin Sunday/Monday then to the central Rockies by the
middle of next week. Forecast models indicate the ridge will end up
centered back over Kansas/Oklahoma by next weekend, suggesting at
least a couple of days dominated by a more traditional monsoon
pattern. Winds will be light outside of any convection and high
temperatures won't stray too far from normal. Areas of fair to poor
ventilation will dominate the north and west Saturday through
Tuesday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for the following zones...
NMZ208-211-214-215-226.

&&

In the hours before

Special weather statement, Aug 5, 1:12 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
212 PM MDT Fri Aug 5 2022

NMZ232-052045-
Eastern San Miguel County-
212 PM MDT Fri Aug 5 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL SAN
MIGUEL COUNTY THROUGH 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Variadero, or 25 miles north of Santa Rosa, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central San
Miguel County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3521 10471 3522 10475 3529 10481 3545 10464
      3529 10450
TIME...MOT...LOC 2012Z 230DEG 12KT 3531 10467

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Guyer

The radar

The Albuquerque radar (KABX), 165 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Mora

When
August 5, 1:30 PM MST to 2:45 PM MST
Where
Mora County, 1.37 mi N of Holman to 1.42 mi ESE of Holman
Cause
Heavy Rain / Burn Area
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
36.060, -105.380

Flash flooding on the Calf Canyon burn scar led to flash flooding and debris flow in the Holman area. A couple of homes near New Mexico State Road 518 one half mile south of State Road 121 were impacted by the flood waters, and water was reported over the roadway in some spots. Signifcant flooding was also reported on Canoncito and Encinal Creeks, endangering property and destroying pastures. County Road B-022 was flooded all the way across State Road 518 to the Mora River. Damages are estimated.

Flash Flood, Mora

When
August 5, 4:00 PM MST to 6:00 PM MST
Where
Mora County, 0.83 mi NW of Cleveland to 1.35 mi NNE of Cleveland
Cause
Heavy Rain / Burn Area
Property damage
$25,000
Reported by
Other Federal Agency
Coordinates
35.998, -105.382

Heavy rain on the Calf Canyon burn scar led to flash flooding and debris flow in the Cleveland area. Flash flooding was reported along New Mexico State Road 518 with flood waters very close to nearby homes. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035594, 1035595.